losing weight normally


last week i had my dosage upped to 50mg, my tsh is about 5.7.. these past few weeks, i have been gaining weight regardless of the fact that my calorie intake is 1400 monitored by a weight loss website and calorie counting database. i also exercise 4 times weekly.

does anyone know when i can expect to see some results of beginning to lose like a normal person? this morning i was in tears all morning because im sick of seeing that scale go up. im 2lbs off 16 stone which is really heavy. i am willing to tr anything to get the eight down

11 Replies

  • Hi Leah

    I understand your frustration but until you get your TSH, TF4 and FT3 at an optimal range you will not lose any weight and all of your dieting and exercising will not be helping you either! I have yet to lose any weight myself but i have not put any on recently either, i am still tweaking my medication to improve energy levels and hope that this coupled with making sure my low vitamins levels are optimal i might actually have some energy to exercise. I have tried dieting and exercising but all this has done is made matters worse as exercising depletes T3. It is frustrating as this all goes against what normal folk without a thyroid condition would consider a sensible approach to wellbeing and weightloss which is how i used to be able to lose weight. 50mcg is still a relatively low dose and i expect you will need further increases to get to an optimal level but hang on in there...you will get there and dont punish yourself with those scales.

  • Don't take the weight gain at present to heart. In fact you have a disease for which you will have to take life-long thyroid hormones.

    Unexplained weight gain with hypothryoidism is due to everything slowing down in our body, pulse and temp and digestion for example.

    Our body needs levothyroxine (T4) which converts to T3 (liothyronine) and T3 is the only active hormone which is required in all of our receptor cells.

    Dieting wont give you sufficient energy at present till you reach an optimum of hormones for you (you feel well with no symptoms). When we exercise when hypo and not on an optimum the body reduces the T3 and you need it to provide our energy/metabolism.

    Maybe you were gaining weight initially due to undiagnosed hypothyroidism?

    (I am not medically qualified and have hypothyroidism

  • I started 25mg of thyroxine in may and I gained 9lbs over 2 months. Not like me as I've not gained at all even when my tsh hit 9.28! I'm now on 50mg and still can't lose weight. I've been told weight gain can be a side effect of the medication.


  • A temporary side-effect!

  • My advice would be eat more and exercise less. Low calorie diets have a negative effect on conversion, so your T3 stays low. And it's low T3 that causes weight gain, not what you're eating. And, if you exercise on top of that, you use up what little T3 you have, making yourself more hypo and therefore put on more weight! It won't make you lose weight, anyway.

    Your weight gain is not your fault - I know that's difficult to believe, but it isn't. So, stop beating yourself up about it. Ignore unkind remarks from other, ignorant people, and eat more. Good clean food, with plenty of protein, and good fats - olive oil, butter, etc. Plenty of fresh fruit and veg, some carbs, not too much fibre, and don't skimp on the salt! What to avoid? All forms of unfermented soy - soy milk, soy protein, soy flour, soy oil, etc. And be careful, because processed foods are full of them! Therefore, best to avoid all processed foods. Cook everything from scratch.

    And, forget about counting calories. It's unnatural and counter-productive. You need to eat to nourish your body. It's having a hard time at the moment, it doesn't need even more punishment in the form of calorie restriction! Eat to satisfy your needs.

    And, talking of nourishment, hypos usually have low nutrients, which makes it even harder to lose weight. So, get your vit D, vit B12, folate and ferritin tested. Always, always ask for a print out of your results - it is your legal right to have one under the 1998 Data Protection Act. Make sure you get the ranges, and then post them all on here, so that we can better advise you.

    You are still on a very low dose of levo - your doctor started you too low! It's early days. These things take a lot of time to improve, so hone up your patience! You're going to need it. Make sure you go back for your next test six weeks after your increase in dose. Make the appointment for the test early in the morning - before 9.0 am - and fast over night, just drink water. And leave 24 hours between your last dose of levo and your test. No, I know your doctor didn't telll you to do that, but your doctor doesn't know!

    Did your doctor tell you how to take the levo? On an empty stomach, with a large glass of water (to make sure it goes right down into the stomach) and leave an hour before eating or drinking anything but water. That way, you should get full absorption. :)

    Chin up! All is not lost! x

  • That's great advice as I have been struggling with my weight and beating myself up. I even started slimming world and can't lose a thing. I have gained 9lbs on thyroxine, nothing prior to this.

    I have high cholesterol (6.9) good, good cholesterol, highish bad and high triglycerides. It's in the family. I have been told to eat low fat, but by doing that I eat more carbs. I wish I could say bugger to it and enjoy healthy fat but I need to get the cholesterol down.

  • OK, so cholesterol is a whole nother question!

    Your cholesterol is high due to you being so hypo. It will come down when you increase your levels of thyroid hormone. When you are hypo, with low T3, the body cannot use up the cholesterol as it usually does, therefore it mounts up in the blood.

    There is no such thing as good and bad cholesterol. That is just a Big Pharma marketing ploy to scare people into taking statins. when they test your cholesterol, they don't actually test the cholesterol itself, but the protein carrier in the blood. Their are two different types, depending on where the cholesterol is being taken to do its work. Neither are good and neither are bad! It's just cholesterol!

    Your cholesterol level has little to do with what you eat. It is made in the liver because the body needs it - it is an essential nutrient. It is needed by the brain, and to make hormones. You also need it to synthesise vit D. If you consume a lot of cholesterol, the liver makes less. If you consume less cholesterol, the liver makes more. The liver keeps it balanced.

    Cholesterol does not cause heart attacks or strokes - you are more likely to have a heart attack if you have low cholesterol! (As an aside, the last time mine was tested - because my doctor thought I absolutely had to have high cholesterol... It came back at practically zero! The lab had put a warning that I was in danger of a heart attack. But, when I got to the hospital, the head cardiologist said it wasn't a problem - cholesterol can't be too low, she said! Which just goes to show you how much doctors know about it!!!)

    So, don't worry about your cholesterol, it is not a problem - in fact, people with higher cholesterol live longer! And, above all, don't take statins!

    And, on the subject of fat, eating fat does not make you fat! But, it does go to show what a nonsense counting calories is, because one of the most important nutrients - fat - has the highest calories ounce for ounce! :)

  • That is reassuring to know and I shall definitely worry less about it. I was worried because my Uncle had a heart attack at 51 and they said it was because his cholesterol was 11. All his siblings and some of my cousins are on statins but I have refused them. My GP at present isn't worried though.

  • That's good. But, for your Uncle... It would appear that low thyroid is in your family, no? It could be that the high cholesterol and the heart attack were both symptoms of the same thing, rather than one causing the other...

  • To my knowledge he doesn't have a thyroid issue. My mum is underactive, my mums sister had her thyroid removed (A tumour I think) and now she is on thyroxine and my grandmother was hyperthyroid.

  • Thanks for the replies everyone.. I'm going to give it the time it needs to sort it out.. I get so scared of gaining and gaining I'm already morbidly obese

You may also like...